Pennsylvania, 2013

Damaging Winds in Pennsylvania, November 17 to 18, 2013

November 17 to 18, 2013 · NWS CTP · 18 events in 12 counties and zones

A strongly forced, narrow line of heavy showers raced eastward across the area during the late evening and early overnight hours. Despite limited instability and no lightning detected with the shallow convection, the presence of an intense wind field in excess of 50 knots just above the surface promoted corridors of wind damage with the passage of the line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A strongly forced, narrow line of heavy showers raced eastward across the area during the late evening and early overnight hours. Despite limited instability and no lightning detected with the shallow convection, the presence of an intense wind field in excess of 50 knots just above the surface promoted corridors of wind damage with the passage of the line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Nov 17, 10:27 PM EST, 24 minutes earlier.

Area forecast discussion, Nov 17, 10:27 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1027 PM EST SUN NOV 17 2013

.SYNOPSIS...
A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION OVERNIGHT.
COOLER AND DRIER...BUT WINDY CONDITIONS WILL FOLLOW BEHIND THE
FRONT ON MONDAY...WITH HIGH PRESSURE RETURNING FAIR WEATHER TO
THE AREA INTO THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
EVENING RADAR LOOP SHOWS A STEADY RAIN OVERSPREADING THE
AREA...AS LL JET AND ASSOC PLUME OF ANOMALOUS PWATS MOVES IN FROM
THE WEST. HOWEVER...MAIN FOCUS OF THE OVERNIGHT FCST REMAINS THE
POTENTIAL OF SVR WX...AS ALL MDL DATA SHOWING A LOW CAPE/HIGH SHEAR
ENVIRONMENT ACCOMPANYING THE COLD FRONT PASSAGE LATE TONIGHT. ALL
MDL DATA INDICATES THE GREATEST RISK OF DAMAGING WGUSTS WILL BE
ACROSS THE N MTNS...CLOSEST TO PATH OF VIGOROUS MID LVL SHORTWAVE
AND ASSOC STRONGEST WINDS ALOFT. ALTHOUGH UPSTREAM QLCS STRUCTURE
ACROSS OHIO SUGGESTS A STRAIGHT LINE WIND THREAT RATHER THAN TORNADO
THREAT...CAN/T COMPLETELY RULE OUT AN ISOLD TORNADO ACROSS THE N
MTNS GIVEN THE IMPRESSIVE 0-1KM SHEAR AND LOW LCL HGTS.

STRONGEST WGUSTS UPSTREAM ARE OCCURRING WITH AND IMMEDIATELY
FOLLOWING FROPA...WHERE STEEP LPS RTS COINCIDE WITH CORE OF STRONG
WINDS ALOFT. BASED ON LINEAR EXTRAPOLATION AND NR TERM MDL
DATA...THIS WINDOW OF STRONGEST WINDS SHOULD OCCUR BTWN 04Z-08Z
ACROSS THE NW MTNS...06Z-10Z ACROSS THE CENTRAL MTNS AND 08Z-12Z
EAST OF THE SUSQ RIVER. 850 WINDS ARE PROGGED IN THE 50-70KT
RANGE...SOME 3-4STD ABOVE NORMAL. WE EXPECT THE LINE TO BRING
BRIEF DOWNPOURS AND THE INITIAL BLAST OF STRONG AND POSSIBLY
DAMAGING WIND GUSTS. THEN OVERALL GRADIENT WINDS SHOULD KICK IN
AND GUST IN THE 25-45MPH RANGE FOR A TIME. SHORT RANGE OPERATIONAL
MODELS ARE SHOWING A STRONG ISSALOBARIC SURGE BEHIND THE FRONT
SUPPORTING THE IDEA OF GUSTY POST FRONTAL WINDS...AT LEAST THROUGH
EARLY MONDAY MORNING WHEN THE STRONGEST WINDS SHOULD THEN SHIFT
OFF TO OUR NORTH AND NORTHEAST. WIND ADVISORY REMAINS IN EFFECT
FOR ALL BUT THE SE COUNTIES THRU EARLY MONDAY MORNING.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
THE COLD FRONT SHOULD BE EXITING OUR EASTERNMOST COUNTIES ARND
09Z...LEAVING PA IN A GUSTY WEST-SOUTHWEST FLOW. TEMPERATURES...AT
LEAST INITIALLY WILL NOT BE ALL THAT COLD WITHIN THE NEW AIR MASS.

DRY SLOT SHOULD PROVIDE MUCH OF CENTRAL PA WITH A MSUNNY AND
SEASONABLE MONDAY...DESPITE BEING RATHER WINDY. ENS MEAN 8H TEMPS
SUPPORT HIGHS THAT WILL STILL AVERAGE SEVERAL DEG ABOVE NORMAL
FOR NOVEMBER OVER ALL BUT THE FAR NW.

ACROSS THE NW MTNS...ARRIVAL OF COLDER AIR ALOFT WILL LIKELY DRAW
INCREASING LAKE MOISTURE INTO THE NW COUNTIES DURING THE
AFTN...WITH A FEW -SHSN POSSIBLE TOWARD EVENING.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
IN THE WAKE OF FRONTAL/TROF PASSAGE ON MONDAY...UPPER RIDGING WILL
DOMINATE THE MIDDLE ATLANTIC ON TUESDAY AND EARLY WEDNESDAY. UPPER
FLOW WILL THEN TURN SOUTHWESTHERLY THROUGH MUCH OF THE REMAINER OF
THE LONG TERM PERIOD AS A SRN STREAM UPPER LOW IS FORECAST TO
DEVELOP OVER SRN CALIFORNIA. A PRONOUNCED NORTHERN STREAM UPPER TROF
IS FORECAST TO DROP THROUGH THE GREAT LAKES LATE IN THE WEEK AND
TOWARDS PA NEXT WEEKEND.

AT THE SFC...HIGH PRESSURE...EXTENDING FROM NEW ENGLAND TO THE GULF
COAST...WILL DOMINATE MUCH OF WEEK. THIS WILL PROVIDE DRY WEATHER
WITH NEAR SEASONAL TEMPERATURES. THE LATE WEEK UPPER TROF WILL BRING
A COLD FRONT ACROSS PA ON SATURDAY WITH THE MOST SIGNIFICANT CHANCES
FOR PCPN DURING THIS FORECAST PD...NEXT SAT INTO SUNDAY.
TEMPERATURES WILL BE COLD ENOUGH FOR SNOW OR A MIX OF SNOW OR RAIN
OVER A GOOD PORTION OF THE CWA WITH THIS FROPA.

&&

.AVIATION /04Z MONDAY THROUGH FRIDAY/...
CURRENT FCST NOT BAD...HAVE BEEN...AND WILL CONTINUE
TO MAKE ADJUSTMENTS. BEST MOISTURE TO THE SW...WHILE
SYSTEM IS LIFTING NE...THUS PERHAPS KEEPING STORMS FROM
BEING STRONGER AS THEY COME INTO OUR AREA.

EARLIER DISCUSSION BELOW.

LOW PRESSURE TRACKING NE WILL PULL A FAST MOVING COLD
FRONT ACROSS THE AREA OVERNIGHT. WIND FIELDS ARE VERY
STRONG...THUS ANY SHOWERS OR THUNDERSTORMS WITH THE FRONT
COULD RESULT IN STRONG TO DAMAGING WINDS. FOR NOW...ONLY
HAVE THUNDER AT BFD...BASED ON WHERE RADAR RETURNS ARE OVER
OH. LLWS FOR ALL TAFS.

SKIES CLEAR LATE...AS STRONG DRY SLOT MOVES IN.

WINDS WILL STAY ON THE STRONG SIDE DURING THE DAY ON
MONDAY...GIVEN WIND FIELDS.

DEWPOINTS FALL OFF ON MONDAY...THUS EXPECT VFR CIGS.

PERHAPS LATER MONDAY EVENING INTO EARLY TUE...SOME SNOW
SHOWERS COULD OCCUR AT BFD AND MAYBE AT JST IN UPSLOPE
FLOW. AIRMASS WILL BE QUITE DRY...THUS ACTIVITY MAY BE
LIMITED...ESPECIALLY AT JST.

LATER TUE INTO THU...EXPECT A RETURN TO VFR CONDITIONS
AGAIN...AS HIGH PRESSURE BUILDS IN.

PERHAPS SOME SHOWERS ON FRIDAY...AS COMPLEX FRONTAL
SYSTEM MOVES ACROSS THE AREA.

OUTLOOK...

TUE...MAINLY VFR...LOCALLY MVFR OVER THE NW WITH SCATTERED
SNOW SHOWERS.

WED-THU...NO SIG WX.

FRI...SHOWERS POSSIBLE...WITH NEXT FRONTAL SYSTEM.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 AM EST MONDAY FOR PAZ004>006-010-011-017-
024-033.
WIND ADVISORY UNTIL 8 AM EST MONDAY FOR PAZ012-018-019-025-034-
037-041-042-045-046.

&&

SYNOPSIS...FITZGERALD/LA CORTE
NEAR TERM...FITZGERALD
SHORT TERM...FITZGERALD/LA CORTE
LONG TERM...LAMBERT/GARTNER
AVIATION...MARTIN
Hazardous weather outlook, Nov 17, 8:25 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
825 PM EST SUN NOV 17 2013

PAZ012-018-019-025-034-037-041-042-045-046-190130-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-BEDFORD-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
825 PM EST SUN NOV 17 2013

...WIND ADVISORY IN EFFECT UNTIL 8 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010-011-017-024-033-190130-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
825 PM EST SUN NOV 17 2013

...SEVERE THUNDERSTORM WATCH 570 IN EFFECT UNTIL 1 AM EST MONDAY...
...WIND ADVISORY IN EFFECT UNTIL 8 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ026>028-035-036-049>053-056>059-063>066-190130-
HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
825 PM EST SUN NOV 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL CROSS THE AREA LATE TONIGHT...ACCOMPANIED
BY GUSTY SHOWERS AND PERHAPS A THUNDERSTORM. THERE IS A SLIGHT
CHANCE THAT THESE THUNDERSTORMS COULD CONTAIN DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 17, 9:07 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
907 PM EST SUN NOV 17 2013

PAZ017-024-180230-
CAMBRIA PA-CLEARFIELD PA-
907 PM EST SUN NOV 17 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CAMBRIA AND
SOUTHWESTERN CLEARFIELD COUNTIES...

AT 904 PM EST...A STRONG THUNDERSTORM WAS NEAR DERRY...MOVING
NORTHEAST AT 55 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL
AFFECT BELSANO AND NORTHERN CAMBRIA.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE 219...
ROUTE 422.

LAT...LON 4051 7891 4072 7881 4081 7881 4088 7871
      4063 7847 4034 7901

FORECASTER: MARTIN
Special weather statement, Nov 17, 10:07 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1007 PM EST SUN NOV 17 2013

PAZ004-005-010-180345-
ELK PA-MCKEAN PA-WARREN PA-
1007 PM EST SUN NOV 17 2013

...A LINE OF SHOWERS WITH STRONG WIND GUSTS WILL AFFECT
WARREN...WESTERN MCKEAN...AND NORTHWESTERN ELK COUNTIES THROUGH 1045
PM EST...

AT 1000 PM EST...SHOWERS WITH STRONG WIND GUSTS FROM THE WEST
SOUTHWEST WERE LOCATED FROM 8 MILES NORTH OF ELGIN TO COLUMBUS TO
GRAND VALLEY TO PLEASANTVILLE TO SENECA...MOVING NORTHEAST AT 65 MPH.

WIND GUSTS TO 55 MPH ARE POSSIBLE WITH THESE SHOWERS. THESE SHOWERS
WILL AFFECT BEAR LAKE...WARREN...SHEFFIELD...WESTLINE AND LEWIS RUN.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... UNIVERSITY OF PITTSBURGH
AT BRADFORD.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
ROUTE 219...STATE ROAD 59...STATE ROAD 66.

LAT...LON 4200 7851 4159 7856 4143 7906 4144 7907
      4146 7906 4146 7901 4148 7897 4162 7897
      4162 7960 4178 7956 4190 7958 4193 7962
      4200 7961

FORECASTER: LAMBERT

The radar

The State College radar (KCCX), 83 km away, was scanning. The volume nearest the first event began at 03:51 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elk

When
November 17, 10:51 PM EST
Where
Elk County, 1.04 mi E of Ridgway
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.430, -78.730

A narrow line of heavy showers with estimated winds near 60 mph knocked down trees in Ridgway and several other parts of the county.

Thunderstorm Wind, Cambria

When
November 17, 11:22 PM EST
Where
Cambria County, Patton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.630, -78.650

A line of heavy showers with estimated winds near 60 mph knocked down trees in Patton.

Thunderstorm Wind, Somerset

When
November 17, 11:30 PM EST
Where
Somerset County, 0.11 mi NE of Berlin
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.921, -78.949

A line of heavy showers with estimated winds near 60 mph knocked down trees along RT 160 near Berlin.

Thunderstorm Wind, Cambria

When
November 17, 11:34 PM EST
Where
Cambria County, 0.69 mi S of Glasgow
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.710, -78.450

A line of heavy showers with estimated winds near 60 mph knocked down trees and wires in Reade Township near the Clearfield/Cambria line.

Thunderstorm Wind, Bedford

When
November 18, 12:06 AM EST
Where
Bedford County, 0.69 mi S of Everett
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.010, -78.370

A line of heavy showers with estimated winds near 60 mph knocked down trees in Everett.

Thunderstorm Wind, Centre

When
November 18, 12:15 AM EST
Where
Centre County, 1.38 mi N of Mingoville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.950, -77.630

A line of heavy showers with estimated winds near 60 mph knocked down trees near Zion.

Thunderstorm Wind, Centre

When
November 18, 12:35 AM EST
Where
Centre County, 1.23 mi N of Woodward
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.918, -77.352

A line of heavy showers with estimated winds near 60 mph knocked down at least a dozen trees on Jackson Hill Road near Aaronsburg.

Thunderstorm Wind, Franklin

When
November 18, 1:00 AM EST
Where
Franklin County, Waynesboro
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.750, -77.580

A line of heavy showers with estimated winds near 60 mph knocked down trees and wires in Waynesboro.

Thunderstorm Wind, Northumberland

When
November 18, 1:02 AM EST
Where
Northumberland County, 2.29 mi ESE of Milton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.008, -76.829

A line of heavy showers with estimated winds near 60 mph knocked down trees along RT 642 near Milton.

Thunderstorm Wind, Adams

When
November 18, 1:15 AM EST
Where
Adams County, 0.76 mi ENE of Virginia Mills
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.803, -77.366

A line of heavy showers with estimated winds near 60 mph knocked down trees on Carrols Tract Road and Iron Springs Road near Fairfield.

Thunderstorm Wind, Sullivan

When
November 18, 1:20 AM EST
Where
Sullivan County, 0.27 mi E of Estella
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.520, -76.625

A line of heavy showers with estimated winds near 60 mph knocked down trees on state road 4008 near Estella.

Thunderstorm Wind, Adams

When
November 18, 1:25 AM EST
Where
Adams County, 0.53 mi E of Gettysburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.830, -77.220

A line of heavy showers with estimated winds near 60 mph knocked down trees and wires near Gettysburg.

Thunderstorm Wind, Adams

When
November 18, 1:30 AM EST
Where
Adams County, 0.84 mi NNW of Brush Run
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.881, -77.107

A line of heavy showers with estimated winds near 60 mph knocked down trees along New Chester Road near New Oxford.

Thunderstorm Wind, Dauphin

When
November 18, 1:34 AM EST
Where
Dauphin County, 0.87 mi SE of Harrisburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.260, -76.860

A line of heavy showers with estimated winds near 60 mph knocked down trees along the Parkway East.

Thunderstorm Wind, Schuylkill

When
November 18, 1:50 AM EST
Where
Schuylkill County, Ashland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.770, -76.330

A line of heavy showers with estimated winds near 60 mph knocked down trees in Ashland.

Thunderstorm Wind, Schuylkill

When
November 18, 1:55 AM EST
Where
Schuylkill County, Shenandoah
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.820, -76.200

A line of heavy showers with estimated winds near 60 mph knocked down trees in Shenandoah and Mahanoy City.

Thunderstorm Wind, Lebanon

When
November 18, 2:00 AM EST
Where
Lebanon County, 0.69 mi N of Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.340, -76.420

A line of heavy showers with estimated winds near 60 mph knocked down trees in Lebanon city.

Thunderstorm Wind, Lebanon

When
November 18, 2:05 AM EST
Where
Lebanon County, 1.95 mi SE of Buffalo Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.261, -76.303

A line of heavy showers with estimated winds near 60 mph knocked down trees along Mastle Road near Buffalo Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479142, 479143, 479144, 479145, 479146, 479147, 479148, 479149, 479152, 479150, 479157, 479151, 479153, 479158, 479156, 479154, 479159, 479160.